Alert archive / South Carolina / Areal Flood Advisories in 2021
Areal Flood Advisory 9, NWS Columbia, SC
NWS Columbia, SC issued this areal flood advisory at May 3, 2021, 4:56 PM EDT for Lexington County, Richland County, South Carolina. It was in force for 2 hr.
The area
The outline as issued.
The facts
- Issued
- May 3, 2021, 4:56 PM EDT (20:56 UTC)
- Expired
- May 3, 2021, 7:00 PM EDT
- In force
- 2 hr
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Lexington County, SC, Richland County, SC
The radar
The Columbia radar (KCAE), 10 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1333 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 765 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.0
The text
As transmitted.
559
WGUS82 KCAE 032056
FLSCAE
Flood Advisory
National Weather Service Columbia SC
456 PM EDT Mon May 3 2021
SCC063-079-032300-
/O.NEW.KCAE.FA.Y.0009.210503T2056Z-210503T2300Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lexington SC-Richland SC-
456 PM EDT Mon May 3 2021
The National Weather Service in Columbia has issued a
* Urban and Small Stream Flood Advisory for...
Northeastern Lexington County in central South Carolina...
Central Richland County in central South Carolina...
* Until 700 PM EDT.
* At 456 PM EDT, Doppler radar and automated rain gauges indicated
heavy rain due to thunderstorms. This will cause urban and small
stream flooding. Between 0.5 and 1 inch of rain has fallen.
Some locations that will experience flooding include...
Columbia, West Columbia, Cayce, Forest Acres, Five Points, SC
State Fair Grounds, West Columbia Riverwalk, Olympia, Rosewood and
Guignard Park.
Additional rainfall of 1 inch is expected over the area. This
additional rain will result in minor flooding.
This includes the following highways...
Interstate 126 near mile marker 3.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Minor flooding will occur in the Five Points area extending
downstream along Rocky Branch Creek. This includes Maxcy Gregg Park,
areas of the USC campus along the creek, the intersection at Pickens
and Blossom, the intersection at Whaley and Main and areas of the
Olympia neighborhood along the creek.
Most flooding deaths occur in vehicles. Never drive through a
flooded roadway or around barricades. Turn around, don't drown.
&&
LAT...LON 3401 8106 3403 8106 3403 8097 3396 8097
3396 8106
$$
MPWhat forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this areal flood advisory went out at May 3, 2:23 PM EDT, 2 hours 33 minutes earlier.
Area forecast discussion, May 3, 2:23 PM EDT, 2 hours 33 minutes before
Area Forecast Discussion National Weather Service Columbia SC 223 PM EDT Mon May 3 2021 .SYNOPSIS... Severe thunderstorms are possible this afternoon. An upper trough will move eastward from the Mississippi Valley on Tuesday bringing another potentially active day of weather before a cold front crosses the region on Wednesday. Drier and cooler weather expected for the end of the week into the weekend. && .NEAR TERM /THROUGH TONIGHT/... Tornado Watch in effect until 7 pm. Upper trough will move across the Ohio Valley through tonight. Surface high pressure well off the coast with a low pressure system crossing the Mississippi Valley. Our area remains in the warn sector. Deep, moist SW flow with embedded weak shortwaves support moderate destabilization with surface based CAPE 1000 to 2000 J/kg. Deep convergence moving into the Midlands early this afternoon. PWATs around 1.7 inches. Showers and thunderstorms west of the area at 2 pm expected to move east into the CSRA and Midlands through this evening. Severe potential include damaging wind gusts, large hail, isolated tornadoes and locally heavy rainfall. The shortwave will move out of the region after sunset, leading to decreasing activity during the evening. Any lingering convection should dissipate around midnight as the airmass becomes less unstable. Overnight, a moderate low level jet will develop and generally hinder fog development despite abundant low level moisture. Lows will be above normal, once again in the mid 60s to around 70 degrees. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... Ridge will have strengthened over the area by Tuesday morning with a lull expected in shower and convective activity, although with PWATs remaining around 1.5 inches or greater, still can't rule out some showers across the area. Deeper trough will approach from the west and strengthening surface front moving into the area Tuesday afternoon which will generate strong to severe storms to the west of the area with the flow pushing these storms east. While shear may be a bit weaker tomorrow afternoon, instability will be similar so still expect storms to move into the area and may actually be higher in coverage than we saw today with better forcing. Severe weather threat remains low with a marginal risk in place from SPC mainly for isolated damaging wind gusts. Temperatures will climb to above normal with SW winds and warm advection while dew points will make conditions feel somewhat stifling once again. CAMs favor somewhat linear convection to develop along the strong forcing which should push through the area overnight with increasing low level jet keeping at least some instability and allowing storms to continue. Cut back pops a bit for Wednesday with drier air likely to move in at some point during the day with EC ensembles trending a bit drier but still seeing the potential for the front to stall out and some convection develop along it but with drier air moving in aloft, QPF amounts are likely to be low. A bit more sun Wednesday should also keep highs in the low to mid 80s. Cold advection will increase Wednesday night with lows dropping into the 50s. && .LONG TERM /THURSDAY THROUGH MONDAY/... Drier long term period expected with high pressure moving in and cooler conditions into the end of the week. A more amplified trough will push into the area late Thursday into Friday which will likely develop a coastal low although there is uncertainty as to how far into the Atlantic this would be and so pops will remain low and only in the far north and east forecast areas. Cooler high pressure with lower 500mb heights into the weekend before the surface high slowly moves offshore and we will start to see moderating temperatures and a ridge building over the region once again. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... Scattered to numerous showers and thunderstorms to affect the TAF sites through this evening. Some thunderstorms may produce strong wind gusts or hail. Isolated tornadoes also possible. Should see convection diminish or move east of the area early this evening. Have indicated tempo for tstms 19z-23z. Outside of convection, mainly VFR with southwest winds 10-12 kts with gusts around 20 kts. Winds are expected to stay up overnight with a moderate nocturnal jet developing. Mixing should generally prevent fog development tonight. However low level moisture will remain high and ceiling restrictions can't be ruled out near the end of the TAF period. EXTENDED AVIATION OUTLOOK...Restrictions possible in showers and thunderstorms through Wednesday as an unsettled weather pattern crosses the region. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, May 3, 3:51 PM EDT, 1 hour 5 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 351 PM EDT Mon May 3 2021 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-042000- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 351 PM EDT Mon May 3 2021 ...TORNADO WATCH 129 IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong to severe thunderstorms possible again on Tuesday and Wednesday with damaging wind gusts and large hail as the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Local storm report, May 3, 4:41 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
441 PM EDT MON MAY 3 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 2 SSW OAK GROVE 33.96N 81.15W
05/03/2021 M0.70 INCH LEXINGTON SC PUBLIC
REPORT OF PEA TO DIME SIZED HAIL ON OLD
BARNWELL RD NEAR THE AIRPORT.
&&
GPLLocal storm report, May 3, 4:42 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
442 PM EDT MON MAY 3 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM HAIL 4 WSW RED BANK 33.91N 81.30W
05/03/2021 M1.00 INCH LEXINGTON SC NWS EMPLOYEE
NWS EMPLOYEE MEASURED ONE INCH HAIL.
&&Local storm report, May 3, 4:46 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
446 PM EDT MON MAY 3 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG LEXINGTON 33.98N 81.23W
05/03/2021 LEXINGTON SC EMERGENCY MNGR
LEXINGTON COUNTY EM REPORTED A POWERLINE
DOWN ON HARMON ST AND LAUREL RD. TIME
ESTIMATED BASED ON RADAR.
&&
GPLLocal storm report, May 3, 4:48 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
448 PM EDT MON MAY 3 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM TSTM WND DMG 1 SW OAK GROVE 33.97N 81.16W
05/03/2021 LEXINGTON SC EMERGENCY MNGR
EM REPORTS POWER LINE ARCING AT ST DAVIDS
CHURCH RD AND SUNBRIGHT LN.
&&
GPLLocal storm report, May 3, 4:54 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
454 PM EDT MON MAY 3 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM TSTM WND DMG 2 SW REMBERT 34.08N 80.56W
05/03/2021 SUMTER SC DEPT OF HIGHWAYS
SC HWY PATROL REPORTED TREE DOWN IN ROADWAY
BLOCKING ALL LANES AT HORATIO HAGOOD RD AND
SC261.
&&
GPLLocal storm report, May 3, 4:55 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
455 PM EDT MON MAY 3 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 3 N LEXINGTON 34.04N 81.22W
05/03/2021 M1.75 INCH LEXINGTON SC TRAINED SPOTTER
TRAINED SPOTTER AT THE DUNHILL NEIGHBORHOOD
REPORTS MEASURED GOLF BALL SIZE HAIL.
&&
NSThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 2:35 PM EDT | Special Weather Statement | CAE | McCormick | 25 min |
| May 3, 3:05 PM EDT | Tornado Warning | CAE | Newberry | 40 min |
| May 3, 3:24 PM EDT | Severe Thunderstorm Warning | CAE | Newberry, Saluda | 51 min |
| May 3, 3:28 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Saluda | 32 min |
| May 3, 3:32 PM EDT | Severe Thunderstorm Warning | CAE | Newberry | 43 min |
| May 3, 3:39 PM EDT | Tornado Warning | CAE | Lexington | 21 min |
| May 3, 3:51 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 39 min |
| May 3, 3:59 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Richland | 31 min |
| May 3, 4:03 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Richland, Sumter | 27 min |
| May 3, 4:05 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Newberry, Richland, Saluda | 40 min |
| May 3, 4:19 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee, Sumter | 26 min |
| May 3, 4:22 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Kershaw, Lexington, Richland | 23 min |
| May 3, 4:30 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Richland | 15 min |
| May 3, 4:41 PM EDT | Severe Thunderstorm Warning | CAE | Lee, Sumter | 34 min |
| May 3, 4:44 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee, Richland, Sumter | 31 min |
| May 3, 5:14 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Lee, Richland, Sumter | 46 min |
| May 3, 5:50 PM EDT | Special Weather Statement | CAE | Lee | 25 min |
| May 3, 6:01 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell | 44 min |
| May 3, 6:44 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Orangeburg | 46 min |
Nearby
Areal Flood Advisories in South Carolina, 2021Every areal flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.